Illinois, 2020

Damaging Wind in Illinois, July 7, 2020

July 7, 2020 · NWS ILX · 1 event in 1 county or zone

Isolated thunderstorms developed in a hot and humid airmass across north-central Illinois during the late afternoon and evening of July 7th. One of the cells produced gusty winds and minor damage in Eureka in Woodford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated thunderstorms developed in a hot and humid airmass across north-central Illinois during the late afternoon and evening of July 7th. One of the cells produced gusty winds and minor damage in Eureka in Woodford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 7, 1:26 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 1:26 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
226 PM CDT Tue Jul 7 2020

.SYNOPSIS...
Issued at 226 PM CDT Tue Jul 7 2020

After fading off this evening, showers and thunderstorms will
again be scattered across central and southeast Illinois on
Wednesday. Better rain chances are expected to accompany a weak
cold front, which will move into the mid-Mississippi Valley
Thursday evening. The passage of this front will cool off
temperatures slightly by the weekend, but in the meantime, highs
in the 90s will continue into Thursday.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 226 PM CDT Tue Jul 7 2020

Another day, another round of pop-up showers/storms dumping heavy
rain in a few areas but leaving most high and dry. A weak
shortwave across Iowa, in tandem with a remnant MCV, is forming
some showers/storms in eastern Iowa. Have lingered some isolated
rain chances into the evening west of I-39/US-51 as a result.
Activity on Wednesday will remain scattered, and location largely
tied to lingering boundaries from today. For now, will keep the
areas west of I-55 dry on Wednesday, though this may need later
updating as we see the results of evening convection.

Temperatures again expected to reach the 90-95 degree range on
Wednesday, with heat index values around 100.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 226 PM CDT Tue Jul 7 2020

Rain chances continue to be on the higher side from Thursday into
Friday, associated with the upper wave currently moving across the
Pacific Northwest. Decent agreement with the timing of the front
itself Thursday evening. The NAM and European models are slower
with pulling out the rain Friday morning, so will keep likely
PoP's going east of I-57 in the morning. However, will pull out
most of the remaining PoP's in the evening.

Morning longer range models showing an MCS riding southeast along
the upper ridge Friday night and Saturday. General trend on all 3
models favors more of it sliding just to our southwest, though GFS
and Canadian models suggest some extension into Illinois. Will
keep the rain chances on the lower side for now, but something to
monitor.

Broad upper trough over the eastern U.S. this weekend will bring
temperatures down for a time. The GFS tries to cut off an upper
low in this trough Monday night, which would keep us a bit cooler
longer, though the European model is more zonal and would favor
the heat continuing. In fact, it has 850 mb temperatures coming up
a few degrees from what it is now, which would favor even warmer
conditions. However, another wave is progged to track across the
northern Plains toward the middle of next week, so we'll have to
wait and see if this wave suppresses the additional heat
southward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1201 PM CDT Tue Jul 7 2020

Main challenge will be with convective trends this afternoon.
Showers/storms have the capability of producing brief MVFR/IFR
visibilities in the heavier rains, but odds of formation over any
random location are low. For now, will keep a VCSH/VCTS mention
for a few hours this afternoon, and amend if one of the TAF sites
looks like they'll get in on the action.

Some potential toward early morning of some MVFR visibilities,
especially where rain happens to occur, so will include a TEMPO
mention from KSPI-KCMI.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Geelhart
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...Geelhart
Hazardous weather outlook, Jul 7, 2:06 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
306 PM CDT Tue Jul 7 2020

ILZ027>031-036>038-040>042-047>051-081100-
Cass-Fulton-Knox-Logan-Marshall-Mason-McLean-Menard-Morgan-Peoria-
Sangamon-Schuyler-Scott-Stark-Tazewell-Woodford-
306 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of central
Illinois, generally from I-55 westward.

.DAY ONE...TONIGHT...

Isolated thunderstorms can be expected through sunset. These
storms are not expected to be severe, but due to their slow
movement, heavy downpours are possible where storms develop.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms are expected Thursday through Sunday, then
again Saturday night and Sunday. The best chances are Thursday
night.

Heat index values will be around 100 degrees on Wednesday, and
from 95 to 100 on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ILZ043>046-052>057-061>063-066>068-071>073-081100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-
Richland-Shelby-Vermilion-
306 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois, from I-55
to the Indiana border.

.DAY ONE...TONIGHT...

Isolated thunderstorms can be expected through sunset. These
storms are not expected to be severe, but due to their slow
movement, heavy downpours are possible where storms develop.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Scattered thunderstorms are expected daily Wednesday through
Friday, then again Saturday night and Sunday.

Heat index values will be around 100 degrees on Wednesday, and
from 95 to 100 on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

Geelhart

The radar

The Lincoln radar (KILX), 64 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodford

When
July 7, 5:05 PM CST to 5:10 PM CST
Where
Woodford County, Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.720, -89.270

A few 2 to 4-inch diameter tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896185.